Isolated Implantable Cardioverter Defibrillator Discharge

Approximately 60% to 80% of ICD patients will receive a shock therapy within 5 years of implant.20'21 Although ICD shocks are an expected occurrence, each event may frighten the patient, and these warrant careful evaluation by the physician. A flow diagram for the evaluation of ICD shocks is shown in Figure 10.8. Before they are discharged from the hospital after ICD implantation, patients should be educated about the procedures to follow after an ICD shock. Our practice is to have the patient call the office after the first shock is perceived. This allows us to assess the patient's level of anxiety, partially assess the appropriateness of the therapy, and provide reassurance.We interrogate the device elec-tively within 1 to 2 days to ensure that the ICD is functioning appropriately. Thereafter, the patient may contact us for the infrequent shocks, depending on his or her level of comfort. We advise patients to call immediately when more than two shocks within 24 hours are experienced, as this may indicate failed device therapy or inappropriate shocks.

The goal of the physician presented with the patient who has had an ICD shock is to establish whether the therapy was appropriate. A full account of the events leading up to the shock should be elicited, including activities, medical compliance, use of new medications, syncope, palpitations, exposure to EMI, angina, and heart failure. Shocks preceded by syncope or presyncope are almost always appropriate. Shocks associated with heavy exertion, motion of the arm ipsilateral to the ICD, or exposure to electromagnetic current sources should raise suspicions of sinus tachycardia, lead noise, or EMI interference, respectively. Because approximately 40% of the shocks for ventricular tachycardia are asymptomatic, the absence of symptoms before the shock does not indicate a nonar-rhythmic etiology.22 Interrogation of the device therapy log is most useful in determining the cause of the shock. For ventricular tachycardia episodes, the stored electrograms will usually confirm the diagnosis by demonstrating AV dissociation or a change in the morphology compared to sinus rhythm. Otherwise, any noise, supraventricular tachyarrhythmia, or sinus tachycardia will be evident.

Regardless of the cause of the shock, hospitalization for an isolated ICD discharge is rarely warranted unless changes in the antiarrhythmic drug therapy are needed. Reassuring the patient that the device has functioned properly is always indicated. If the patient is particularly troubled by the shock, activating ATP therapy or initiating antiarrhythmic drug therapy may minimize recurrences. For an inappropriate shock, corrective measures must be taken. To avoid supraventricular tachyarrhythmias triggering inappropriate ICD therapy, activation of SVT discrimination algorithms, or antiarrhythmic or AV nodal blocking agents may be useful. Myopotential sensing may require reprogramming the device's sensitivity and performing follow-up testing for appropriate ventricular fibrillation detection. Noise should prompt a thorough search for a lead malfunction or any exposure to EMI.

Finally, some patients report ICD discharges when the ICD counters show no therapy being delivered. This phenomenon, called "phantom shocks," often

Icd Egm Svt
Figure 10.8. Flow diagram for evaluating ICD shocks. ATP = antitachycardia pacing; EGM = electrocardiograms; EMI = electromagnetic interference; SVT = supraventricular tachycardia. *See Box 10.1; **class III drugs include sotalol and dofetilide; not programmable in all devices.

occurs at night and may be due to anxiety, dream states, or hypnagogic contractures. Usually, reassurance is all that is needed but psychologic counseling is occasionally required.

Anxiety and Panic Attacks

Anxiety and Panic Attacks

Suffering from Anxiety or Panic Attacks? Discover The Secrets to Stop Attacks in Their Tracks! Your heart is racing so fast and you don’t know why, at least not at first. Then your chest tightens and you feel like you are having a heart attack. All of a sudden, you start sweating and getting jittery.

Get My Free Ebook


Post a comment